Skip to main content
CMAJ : Canadian Medical Association Journal logoLink to CMAJ : Canadian Medical Association Journal
letter
. 2005 Feb 15;172(4):447–448. doi: 10.1503/cmaj.1041646

Treating C. difficile

Bradley C Johnston *, Sunita Vohra †
PMCID: PMC548387  PMID: 15710916

In their review of Clostridium difficile-associated diarrhea,1 Susan Poutanen and Andrew Simor note that concurrent administration of probiotic agents (e.g., Saccharomyces boulardii and Lactobacillus GG) and antibiotics to prevent recurrence of the problem has yielded mixed results.

There is substantial overlap among antibiotic use, C. difficile colonization and subsequent C. difficile-induced diarrhea. In fact, 26% to 50% of antibiotic-associated diarrhea can be attributed to C. difficile.2 A meta-analysis3 of S. boulardii and Lactobacillus GG co-administered with antibiotics (including the antibiotics regarded as the most common inducers of diarrhea [ampicillin, cephalosporins, clindamycin]2,4) for treatment of antibiotic-associated diarrhea in a diverse population (881 patients of all ages, including inpatients, outpatients and people from developing countries) provided strong evidence to suggest that probiotic agents prevent antibiotic-associated diarrhea (relative risk 0.40, 95% confidence interval [CI] 0.28–0.57). A larger meta-analysis (1380 patients) of 7 probiotic species administered with a host of antibiotics provided further evidence of the effectiveness of probiotics for the prevention of antibiotic-associated diarrhea (odds ratio 0.37, 95% CI 0.26–0.53).5

However, these meta-analyses are limited, in that they provided little information about the species and doses that would yield the most beneficial results and did not identify the patient population(s) that would benefit most. In addition, neither author group performed a meta-analysis for adverse events, nor did they comment on why such an analysis was not done. We might assume that only minor adverse events were reported in the randomized controlled trials reviewed; however, meta-analyses of such trials often overlook important details.6 Although no adverse events were reported in these meta-analyses, infections resulting from probiotic use (e.g., bacteremia, endocarditis, septicemia, pneumonia and deep abdominal abscesses) have been reported in neonates and severely debilitated and immunocompromised individuals.7 It is unclear, however, whether exogenous or endogenous Lactobacilli were the cause of the few cases of Lactobacillus bacteremia that have been reported.8

The public health burden of this problem is substantial and the preliminary evidence promising; as such, concurrent use of probiotics with antibiotics in the hospital setting is worth further consideration. However, a research agenda is needed to determine which probiotic species and dosages might provide effective prophylaxis and which hospital population(s) would benefit most.

Bradley C. Johnston Graduate Student Sunita Vohra Director, Complementary and Alternative Research and Education (CARE) Program Department of Pediatrics University of Alberta Edmonton, Alta.

Footnotes

Competing interests: Funding: Bradley Johnston is funded by the University of Alberta Evidence-based Practice Centre and The Hospital for Sick Children Foundation.

References

  • 1.Poutanen SM, Simor AE. Clostridium difficile-associated diarrhea in adults. CMAJ 2004;171 (1):51-8. [DOI] [PMC free article] [PubMed]
  • 2.McFarland LV. Epidemiology, risk factors and treatments for antibiotic-associated diarrhea. Dig Dis 1998;16:292-307. [DOI] [PubMed]
  • 3.Cremonini F, DiCaro S, Nista EC, Bartolozzi F, Capelli G, Gasbarrini G, et al. Meta-analysis: the effect of probiotic administration on antibiotic associated diarrhoea. Aliment Pharmacol Ther 2002; 16:1461-7. [DOI] [PubMed]
  • 4.Louie TJ, Meddings J. Clostridium difficile infection in hospitals: risk factors and responses [editorial]. CMAJ 2004;171(1):45-6. [DOI] [PMC free article] [PubMed]
  • 5.D'Souza A, Rajkumar C, Cooke J, Bulpitt CJ. Probiotics in prevention of antibiotic associated diarrhoea: meta-analysis. BMJ 2002;324:1361. [DOI] [PMC free article] [PubMed]
  • 6.Hopayian K. The need for caution in interpreting high quality systematic reviews. BMJ 2001; 323: 681-4. [DOI] [PMC free article] [PubMed]
  • 7.Salminen S, von Wright A, Morelli L, Marteau P, Brassart D, de Vos WM, et al. Demonstration of safety of probiotics — a review. Int J Food Microbiol 1998;44:93-106. [DOI] [PubMed]
  • 8.Salminen MK, Rautelin H, Tynkkynen S. Poussa T, Saxelin M, Valtonen V, et al. Lactobacillus bacteremia, clinical significance, and patient outcome, with special focus on probiotic L. rhamnosus GG. Clin Infect Dis 2004;38(1):62-9. [DOI] [PubMed]

Articles from CMAJ : Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association

RESOURCES